Antibiotic-associated Colitis—C difficile
(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff antibiotic-associated colitis)
Antibiotic-associated colitis is an inflammation of the large intestine. It happens when there is too much Clostridium difficile (C. diff) bacteria in the intestines after taking antibiotics.
Copyright © Nucleus Medical Media, Inc.
Antibiotics can kill good bacteria in the large intestine. It does not kill C. diff . Instead, it grows with no control and makes toxins. This bothers the lining of the intestine and causes swelling.
This problem happens in people who use antibiotics. It is also more common in older adults and people staying in care centers.
Other things that may raise the risk are:
Problems may be:
- Watery diarrhea that may have mucus in it
- Belly pain
- Lack of hunger
You will be asked about your symptoms and health history. A physical exam will be done.
Tests that may be done are:
- A stool sample to look for signs of infection.
- Blood tests to look for signs of infection
- A colonoscopy to view the inside of the large intestine
- A CT scan to view the large intestine
The goal is to treat the infection. Choices are:
- Stopping antibiotics or switching to one that treats this infection
- Having a stool transplant from a healthy donor to balance bacteria in the intestine
- Surgery to remove part of an intestine that has a lot of damage
Antibiotics should only be taken when they are given by a doctor.
Crohn’s and Colitis Foundation of America
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Clostridioides (Clostridium) difficile infection in adults. EBSCO DynaMed website. Available at:https://www.dynamed.com/condition/clostridioides-clostridium-difficile-infection-in-adults-19. Accessed September 10, 2020.
Clostridium difficile (C. diff). Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/cdiff. Accessed September 10, 2020.
Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/organisms/cdiff/Cdiff_infect.html. Accessed September 10, 2020.
McDonald LC, Gerding DN, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018 Mar 19;66(7):e1.
Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at:https://www.dynamed.com/prevention/probiotics-to-prevent-antibiotic-associated-diarrhea-19. Accessed September 10, 2020.
3/18/2016 EBSCO DynaMed Systematic Literature Surveillancehttp://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection: Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.
Last reviewed March 2020 by EBSCO Medical Review Board Shawna Grubb, RN Last Updated: 3/19/2021